Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 19, NWS Topeka, KS
NWS Topeka, KS issued this areal flood warning at Oct 11, 2021, 6:54 AM CDT for 6 counties in Kansas. It was in force for 3 hr. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 11, 2021, 6:54 AM CDT (11:54 UTC)
- Expired
- Oct 11, 2021, 9:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coffey County, KS, Douglas County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 7:00 AM CDT | HEAVY RAIN 3.1 | 3 Nw Pomona, KS | COCORAHS STATION KS-FR-10 POMONA 3.0 NW. |
| Oct 11, 7:00 AM CDT | HEAVY RAIN 3.19 | 5 Ssw Emporia, KS | ASOS STATION KEMP EMPORIA. |
| Oct 11, 7:00 AM CDT | HEAVY RAIN 3.4 | 3 Nne Burlingame, KS | COCORAHS STATION KS-OS-19 BURLINGAME 3.5 NNE. |
| Oct 11, 7:00 AM CDT | HEAVY RAIN 3.52 | 3 Se Tecumseh, KS | COCORAHS STATION KS-SN-5 TOPEKA 8.5 E. |
| Oct 11, 7:00 AM CDT | HEAVY RAIN 3.6 | 6 Nnw Pomona, KS | COCORAHS STATION KS-OS-6 QUENEMO 7.1 N. |
| Oct 11, 7:00 AM CDT | HEAVY RAIN 3.98 | 5 Ese Emporia, KS | COCORAHS STATION KS-LY-5 EMPORIA 5.6 ESE. |
| Oct 11, 7:00 AM CDT | HEAVY RAIN 4.08 | 1 Ene Scranton, KS | COCORAHS STATION KS-OS-7 SCRANTON 1.6 ENE. |
| Oct 11, 7:00 AM CDT | HEAVY RAIN 4.46 | 1 Sse Osage City, KS | COCORAHS STATION KS-OS-5 OSAGE CITY 0.8 S. |
| Oct 11, 7:00 AM CDT | HEAVY RAIN 4.75 | 6 Sw Overbrook, KS | COCORAHS STATION KS-OS-13 SCRANTON 6.7 SE. |
| Oct 11, 7:00 AM CDT | HEAVY RAIN 4.78 | 1 Nw Overbrook, KS | COCORAHS STATION KS-OS-11 OVERBROOK 1.2 NW. |
| Oct 11, 7:00 AM CDT | HEAVY RAIN 4.96 | Lecompton, KS | CO-OP OBSERVER STATION LCTK1 LECOMPTON. |
| Oct 11, 7:45 AM CDT | HEAVY RAIN 3.84 | Berryton, KS | COCORAHS STATION KS-SN-22 BERRYTON 0.1 NNE. |
| Oct 11, 8:00 AM CDT | HEAVY RAIN 3.94 | 5 Sse Overbrook, KS | CO-OP OBSERVER STATION OVRK1 OVERBROOK 5 SSE. |
| Oct 11, 8:09 AM CDT | HEAVY RAIN 4.5 | Osage City, KS | COCORAHS STATION KS-OS-23 OSAGE CITY 0.5 NW. |
| Oct 11, 8:59 AM CDT | HEAVY RAIN 3.32 | 5 Ssw Emporia, KS | ASOS STATION KEMP EMPORIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1808 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
261
WGUS43 KTOP 111154
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
654 AM CDT Mon Oct 11 2021
KSC031-045-059-111-139-177-111445-
/O.NEW.KTOP.FA.W.0019.211011T1154Z-211011T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffey KS-Douglas KS-Franklin KS-Lyon KS-Osage KS-Shawnee KS-
654 AM CDT Mon Oct 11 2021
The National Weather Service in Topeka has issued a
* Flood Warning for...
Northwestern Coffey County in east central Kansas...
Douglas County in east central Kansas...
Northwestern Franklin County in east central Kansas...
Southern Lyon County in east central Kansas...
Osage County in east central Kansas...
Southeastern Shawnee County in east central Kansas...
* Until 945 AM CDT.
* At 654 AM CDT, the public reported flooding on Elk Creek 2 miles
WSW of Richland. Flooding is already occurring. Between 3 and 6
inches of rain have fallen.
* Some locations that will experience flooding include...
Southern Topeka, Lawrence, Emporia, Osage City, Carbondale,
Eudora, Richland, Overbrook, Lyndon, Lebo, Burlingame, Scranton,
Lecompton, Clinton, Olpe, Quenemo, Melvern, Hartford, Lone Star
and Neosho Rapids.
Additional rainfall amounts of 0.5 to 1.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3817 9633 3832 9629 3884 9584 3906 9550
3907 9542 3903 9534 3904 9519 3896 9519
3898 9516 3895 9509 3898 9508 3898 9506
3888 9506 3879 9528 3817 9596
$$
Reese1 follow-up statement
082
WGUS83 KTOP 111437
FLSTOP
Flood Statement
National Weather Service Topeka KS
937 AM CDT Mon Oct 11 2021
KSC031-045-059-111-139-177-111447-
/O.EXP.KTOP.FA.W.0019.000000T0000Z-211011T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffey KS-Douglas KS-Franklin KS-Lyon KS-Osage KS-Shawnee KS-
937 AM CDT Mon Oct 11 2021
...FLOOD WARNING WILL EXPIRE AT 945 AM CDT THIS MORNING FOR
NORTHWESTERN COFFEY, DOUGLAS, NORTHWESTERN FRANKLIN, SOUTHERN LYON,
OSAGE AND SOUTHEASTERN SHAWNEE COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3817 9633 3832 9629 3884 9584 3906 9550
3907 9542 3903 9534 3904 9519 3896 9519
3898 9516 3895 9509 3898 9508 3898 9506
3888 9506 3879 9528 3817 9596
$$
BDWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Oct 11, 5:51 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Oct 11, 5:51 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Topeka KS 551 AM CDT Mon Oct 11 2021 ...AVIATION UPDATE... .DISCUSSION... Issued at 316 AM CDT Mon Oct 11 2021 08z water vapor imagery showed a closed low over north central OK beginning to lift northeast. Good forcing and moisture associated with the low pressure system has caused widespread rain across much of east central and northeast KS. Another upper wave was noted over the Pacific Northwest. A good upper level jet streak was also seen on the back side of the wave. Surface obs placed the center of the low over northeast OK. The surface low is deeper than models had forecast and they show some deepening continuing through the morning as it lifts into west central MO. So the main adjustment to the forecast is to slow the clearing down slightly, anticipating a slower progression to a deeper surface low. This deepening may also allow winds to become gusty from the north and northwest this morning and have bumped up speeds to account for this. Rainfall rates with the stratiform precip have generally been around a quarter of an inch per hour. This should not cause any major problems. But there are a few isolated spots across east central KS that saw more intense convection last night that we continue to monitor for water issues. Highs today are forecast to warm into the middle 70s across north central KS where clouds should clear out sooner. Models also show some weak low level warm air advection developing in the late afternoon. For far eastern sections of the forecast area, think a slower clearing of the clouds may hold highs to around 70 degrees. The concern for tonight is the potential for fog to form given the recent rain. Models show a col pattern in the mean sea level pressure field with winds becoming light and variable. However there is agreement in increasing high clouds late tonight. Because of this think widespread fog is less likely. But have added a mention of fog in the KS river valley which is a favored location for fog development. With decent radiational cooling early in the night, think lows should still fall to around 50. Tuesday is expected to be mainly dry ahead of the next system that is currently digging south of the Pacific Northwest. There remains a good consensus among the operational models with the low lifting from the four corners region into western NEB Tuesday night. Models are not quite as bullish with the advection of the warm sector Tuesday evening, but still show a favorable pattern for low level theta-e advection into north central KS through the evening Tuesday. Wind profiles remain favorable for organized updrafts, but the timing of the convection during the overnight and the linear forcing from the front cast some uncertainty in the potential for discrete supercell storms. Nevertheless the setup for severe storms overnight remains given the strong dynamic low pressure system. With a linear MCS through the overnight hours, damaging straight line winds tend to be the main hazard. But we'll need to keep an eye out for hail and possibly a tornado as well. Highs Tuesday are forecast to be in the mid and upper 70s with good insolation and southerly winds increasing through the day. Again the progressive nature of the low pressure system means precip should clear out to the east Wednesday morning. Highs Wednesday are not forecast to be to much cooler since the better cold air advection remain north with the surface low and low level winds show a good downslope component to the winds. The models show an open wave moving through the central plains Thursday night and Friday, but are trending to a more amplified wave with a positive tilt. A surface and 850MB front are still progged to be south of the forecast area as the wave passes, but the ECMWF is developing some QPF well behind this boundary on Friday. Since the wave is trending more amplified have kept some low POPs on Friday provided by the national blend, but confidence in precip is marginal since models show strong dry air advection from northwest winds through the day Friday. Will have to wait and see. This last wave is forecast to bring some cooler air to the region and highs on Friday may only be around 60 degrees. Lows Saturday morning are expected to fall into the upper 30s for parts of north central KS with lower 40s elsewhere. Next weekend is shaping up to be nice with the mean westerlies retreating back north. This allows from some mid level ridging to develop and dry weather to persist. Temps should moderate with highs around 70 by Sunday. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday) Issued at 551 AM CDT Mon Oct 11 2021 Main adjustment to the forecast has been to slow the clearing today. Have used a consensus average of the CAMs and operational RAP/NAM for timing the precip and clouds clearing out. While the surface low remains south of TOP and FOE, think some lower MVFR CIGS will linger. But once the low lifts further north and low level winds back to the northwest, CIGS should improve with some dry air moving in from the northwest. VFR conditions should prevail once the wrap around moisture pushes east by the early afternoon hours. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Wolters AVIATION...Wolters
Hazardous weather outlook, Oct 11, 4:20 AM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 420 AM CDT Mon Oct 11 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-120930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 420 AM CDT Mon Oct 11 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight Thunderstorms with locally heavy rainfall could affect the morning commute. Be on the lookout for ponding of water on roads until the storms exit the area by the late morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are forecast to move into the outlook area from the west Tuesday night. Severe weather is possible with these storms that are expected to impact the region through the overnight hours and into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts over one inch to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, Oct 11, 6:49 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
649 AM CDT MON OCT 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLOOD 2 WSW RICHLAND 38.87N 95.57W
10/11/2021 SHAWNEE KS PUBLIC
CREEK OUT OF BANK AND FLOWING OVER ROAD.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 7:15 PM CDT | Special Weather Statement | TOP | Coffey | 30 min |
| Oct 10, 7:33 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 27 min |
| Oct 10, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 34 min |
| Oct 11, 4:44 AM CDT | Areal Flood Advisory | TOP | Coffey, Douglas, Franklin, Lyon, Osage, Shawnee | 2 hr |
| Oct 11, 7:57 AM CDT | River Flood Warning | TOP | Osage | 6 hr |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.